Tuesday, June 26, 2012


I’m feeling rather “chemoey” today. That’s probably because I had my third infusion of SGN-35 chemotherapy at Sloan yesterday. So, for today, and probably at least another day, I’ll feel rather blah.

When I say “chemoey” it means lethargic, achy, distracted, pain in my tumor sites, cranky, bleary-eyed, exhausted, and weak. I’m a real crowd pleaser. My side effects seem a little worse this time around, and I’m wondering if there might be a cumulative effect. Even so, how I feel right now is nothing compared to how much other drugs have wrecked me, so I catch myself before I start complaining. I just need to rest and ride this initial body shock wave.

The body shock started yesterday right as the last few drops dripped from my chemo infusion bag. Despite the pre-medication of Benadryl and Tylenol to prevent this, I started to go into a minor bronchial spasm. My bronchial passages tightened and an unstoppable cough set in. It felt as if someone had freeze dried inside my chest so that everything felt tight. The chemo nurse made me stay an extra half-hour or so for monitoring and thankfully the cough calmed and chest tightness loosened on its own without me having to endure more mind-numbing Benadryl.

This possible allergic reaction to SGN-35 happened to me the first time I tried the drug in late 2010, also at about the third infusion mark. It’s something we’ll have to monitor. Other than that, my doctor says I look great. My blood counts are all normal. I have no palpable swollen lymph nodes and I don’t feel any lymphoma symptoms. Dr. M was more interested in hearing about our recent party, which is a refreshing change from the days when I would come in with a huge list of questions and complaints.

I have a PET Scan scheduled for July 12. The imaging will allow us to know if the SGN-35 is shrinking the lymphoma cells, if it’s keeping the areas of disease stable, or if things are flaring up further. Then, we’ll determine the next steps. Stay on SGN-35 as long as it’s tolerable? Move forward with a Donor Lymphocyte Infusion? Switch to another therapy? Stop therapy altogether? Many questions to be answered in time. Right now I will focus on resting and recovering and enjoying these next couple of weeks of treatment respite until I have to deal with whatever realities July 12 brings.

I’ve got to take it easy and let my body do what it needs to do without compromising it. I can’t push too hard or else it only sets me back. The whole cancer treatment process is like skiing; it’s a constant experimentation with finding the edge, the thrill of riding it, and the pressure of trying not to snowball downhill. 


  1. xoxoxo Lots of prayers are with you on your 'ski trip'. I foresee a perfect 10!! xoxo

  2. I'm terrible at resting even when my body demands it, so I sympathize. I suggest you rent the first 2 seasons of Downton Abbey and get lost in the early 20th century world of English manor houses and the people who run them. I'm not a big tv watcher but was enthralled by this series. Feel better!

  3. I have been reading your blogs for a while now and am SOOOO happy that you are back to writing. My co-worker is going through stage 4 lymphoma and he is being strong about it. I mentioned your blog site to him for inspiration. I give you lots of credit for what you have been through. I dont know if I would have been able to do it. Keep up your good spirits and my thoughts and prayers are with you always.